Hail, De Baca
- When
- September 16, 3:25 PM MST to 3:27 PM MST
- Where
- De Baca County, 29 mi S of Yeso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.020, -104.610
Scattered showers and thunderstorms over southeast New Mexico brought hail, strong winds and funnel clouds to the area. Fortunately, the hail was sub-severe levels and the funnel clouds never developed into tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Scattered showers and thunderstorms over southeast New Mexico brought hail, strong winds and funnel clouds to the area. Fortunately, the hail was sub-severe levels and the funnel clouds never developed into tornadoes. While the hail occurred in De Baca County, multiple funnel clouds were reported in southern Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 16, 2:02 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT FRI SEP 16 2011 .DISCUSSION... MUCH QUIETER DAY ON THE STORM FRONT...WITH ONLY ISOLATED ACTIVITY ACROSS VARIOUS PORTIONS OF THE STATE. 400-250MB WIND DATA SHOWS A 50-70KT UPPER JET STILL IN PLACE OVER NM AHEAD OF THE LARGER SCALE UPPER TROUGH AXIS POSITIONED FROM NE TO SW ACROSS THE WESTERN U.S. 12Z NAM/GFS HAVE SIGNIFICANTLY LESS COVERAGE FOR THIS EVENING OVER THE AREA THUS MOST AREAS STAND SLIGHT CHANCES WITH LOTS OF CLEARING EXPECTED AFTER MIDNIGHT. HIGHEST CHANCES WILL BE ALONG THE TRAILING VORT MAX OVER THE NORTHERN MTS. WENT BELOW GUIDANCE ON TEMPS AGAIN TONIGHT AS SFC HIGH PRESSURE/LIGHT WINDS/MOSTLY CLEAR SKIES DEVELOP OVER MUCH OF THE WEST AGAIN. THE MAIN TROUGH AXIS WILL ADVECT EASTWARD OVER THE REGION AND IS EXPECTED TO WEAKEN THROUGH SATURDAY NIGHT. REMAINED ABOVE GUIDANCE POPS AND SLIGHTLY BLW ON TEMPS AS TROUGH STILL LOOKS MUCH STRONGER ON WATER VAPOR...WITH EVEN A SHEARED CLOSED CIRCULATION EVIDENT. THE NAM IS THE MOST ROBUST WITH THIS FEATURE SO FOLLOWED ITS PRECIP PATTERN AND TIMING CLOSELY. A WEAK RIDGE WILL BUILD INTO THE AREA SUNDAY AND MONDAY BEHIND THIS DEPARTING WAVE. TEMPS WILL REBOUND CLOSE TO NORMAL AREAWIDE WITH ONLY THE SLIGHTEST CHANCE FOR RECYCLED STORMS IN AND AROUND THE HIGH TERRAIN. EXTENDED GUIDANCE IS ALL OVER THE PLACE WITH RESPECT TO RUN TO RUN CONTINUITY AND TIMING OF SEVERAL UPPER FEATURES THROUGH NEXT WEEK. A WELL DEFINED UPPER TROUGH CURRENTLY OVER THE ALEUTIAN ISLANDS IS DEPICTED TO ADVANCE SE THROUGH EARLY NEXT WEEK BY THE GFS/GEM/EURO/ AND NAM TO VARYING DEGREES. THE GFS EJECTS A FAST MOVING WAVE OFF THE MAIN TROUGH AND DIGS IT INTO THE FOUR CORNERS BY TUESDAY. THIS WAVE RETROGRADES WEST AND HELPS AN OMEGA BLOCK PATTERN FORM OVER THE WESTERN CONUS. THE EURO IS MUCH LESS BULLISH ABOUT THIS BUT DOES RESEMBLE AN OMEGA BLOCK. BOTH SOLUTIONS INDICATE A FRONTAL BNDRY ENTERING THE EASTERN PLAINS BY TUESDAY NIGHT AND WEDNESDAY. ESSENTIALLY THERE IS AN OVERALL HINT THAT BELOW NORMAL TEMPS AND HIGHER PRECIP CHANCES ARE POSSIBLE FOR THE MIDDLE AND END OF NEXT WEEK. GUYER && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE FORECAST AREA THROUGH THE EVENING OR ABOUT 04Z TO 06Z. THIS ACTIVITY WILL MOVE TO THE EAST TO EAST NORTHEAST PRODUCING LOCAL MVFR TO IFR CIGS AND VISIBILITIES IN HEAVY RAIN. CB IN TAF WITHOUT TS MENTION INDICATES UNCERTAINTY IN COVERAGE OF THIS ISOLATED ACTIVITY. SOME CLEARING OVERNIGHT THEN ANOTHER ROUND OF ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGH TERRAIN. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05 && .FIRE WEATHER... AS A WEAK UPPER LEVEL DISTURBANCE MOVES TO THE EAST ACROSS NORTHERN NEW MEXICO...ISOLATED THUNDERSTORMS AND SHOWERS THIS AFTERNOON WILL PERSIST INTO THE EVENING HOURS....WITH GOOD TO EXCELLENT OVERNIGHT RH RECOVERIES. THE GENERAL TREND OF WARMER AND DRIER WEATHER TO CONTINUE INTO SATURDAY. MODEST WARMING WEST WITH 5 TO 10 DEGREE INCREASES EAST WHERE TEMPERATURES WILL FINALLY RETURN TO ABOVE NORMAL VALUES. ANOTHER WEAK UPPER LEVEL DISTURBANCE AND RECYCLING OF MOISTURE WILL SUPPORT MOSTLY ISOLATED BUT SOME SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN. WESTERLY FLOW ALOFT AND AT THE SURFACE WILL SUPPORT VERY GOOD TO EXCELLENT VENTILATION. GOOD RH RECOVERIES EAST AND CENTRAL VALLEY WITH GOOD TO EXCELLENT RECOVERIES HIGHER TERRAIN. A WEAK FRONT WILL MOVE INTO THE NORTHEAST ON SUNDAY...BUT IT WILL NOT BE STRONG ENOUGH TO SUPPORT INCREASED POPS THERE. ELSEWHERE... TEMPS WILL INCREASE WITH AN ASSOCIATED MODEST INCREASE IN RH. ISOLATED THUNDERSTORMS CANT BE RULED OUT OVER THE HIGHER TERRAIN. SOME MODEL DISAGREEMENT FOR THE WORK WEEK....BUT MONDAY AND TUESDAY LOOK TO BE FAIRLY DRY WITH SLIGHT INCREASED CHANCES ACROSS THE EAST AS A WEAK FRONT MOVES INTO THE PLAINS. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 71 50 76 / 40 30 10 5 DULCE........................... 41 66 40 71 / 40 30 10 10 CUBA............................ 44 67 45 70 / 30 20 10 10 GALLUP.......................... 48 71 46 74 / 20 10 5 5 EL MORRO........................ 39 68 41 72 / 20 20 10 5 GRANTS.......................... 45 70 49 74 / 20 10 5 5 QUEMADO......................... 43 69 47 73 / 30 20 5 5 GLENWOOD........................ 51 78 51 83 / 20 10 5 0 CHAMA........................... 42 62 38 67 / 50 40 20 10 LOS ALAMOS...................... 46 65 48 69 / 30 20 10 10 PECOS........................... 46 68 46 70 / 30 10 5 10 CERRO/QUESTA.................... 42 67 40 69 / 40 20 10 10 RED RIVER....................... 37 60 33 62 / 50 30 10 10 ANGEL FIRE...................... 34 62 32 65 / 40 20 10 10 TAOS............................ 42 70 42 71 / 30 20 10 10 MORA............................ 43 67 42 69 / 30 10 5 10 ESPANOLA........................ 50 74 46 76 / 20 10 5 5 SANTA FE........................ 48 71 49 72 / 20 10 5 10 SANTA FE AIRPORT................ 49 74 50 75 / 20 10 5 5 ALBUQUERQUE FOOTHILLS........... 51 75 52 76 / 20 5 5 5 ALBUQUERQUE HEIGHTS............. 56 77 57 79 / 20 5 5 5 ALBUQUERQUE VALLEY.............. 53 80 53 81 / 20 5 5 0 ALBUQUERQUE WEST MESA........... 52 80 55 81 / 20 5 5 5 LOS LUNAS....................... 51 81 52 81 / 20 5 5 0 RIO RANCHO...................... 52 79 53 80 / 20 5 5 5 SOCORRO......................... 52 78 54 81 / 20 5 5 0 SANDIA PARK/CEDAR CREST......... 48 75 51 76 / 30 10 5 10 TIJERAS......................... 47 76 49 77 / 30 10 5 5 MORIARTY/ESTANCIA............... 46 74 46 76 / 20 5 5 5 CLINES CORNERS.................. 48 73 50 74 / 20 10 5 10 GRAN QUIVIRA.................... 50 77 53 79 / 30 10 5 5 CARRIZOZO....................... 54 81 57 83 / 20 5 5 5 RUIDOSO......................... 48 70 51 74 / 20 10 5 10 CAPULIN......................... 51 77 49 73 / 30 20 10 5 RATON........................... 52 81 48 77 / 30 10 10 5 SPRINGER........................ 51 80 48 77 / 20 10 5 5 LAS VEGAS....................... 49 74 48 73 / 20 5 5 10 CLAYTON......................... 55 83 56 79 / 30 10 10 5 ROY............................. 53 77 52 76 / 20 10 5 5 CONCHAS......................... 59 85 58 81 / 20 5 5 0 SANTA ROSA...................... 59 86 58 82 / 20 5 5 0 TUCUMCARI....................... 59 87 59 82 / 20 5 5 0 CLOVIS.......................... 58 85 59 83 / 30 10 5 0 PORTALES........................ 58 85 59 84 / 30 10 5 0 FORT SUMNER..................... 60 88 59 85 / 30 5 5 0 ROSWELL......................... 60 90 62 89 / 30 5 5 0 PICACHO......................... 54 85 57 86 / 30 5 5 0 ELK............................. 51 78 54 80 / 20 10 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MDT FRI SEP 16 2011 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 550 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A FEW STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE DIAMETER OF NICKELS AND WIND GUSTS AROUND 55 MPH SOUTH OF HIGHWAY 60 THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 207 PM MDT FRI SEP 16 2011 NMZ530-531-162030- HARDING COUNTY-UNION COUNTY- 207 PM MDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND NORTHERN HARDING COUNTIES THROUGH 230 PM MDT... AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF GLADSTONE...OR ABOUT 26 MILES NORTH OF MOSQUERO...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE YATES. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3642 10370 3605 10356 3604 10396 3623 10401 TIME...MOT...LOC 2007Z 260DEG 15KT 3615 10391 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 218 PM MDT FRI SEP 16 2011 NMZ538-162045- CHAVES COUNTY PLAINS- 218 PM MDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 245 PM MDT... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF DEXTER...OR ABOUT 13 MILES SOUTH OF ROSWELL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...DEXTER...HAGERMAN...ROSWELL CORRECTIONAL FACILITY AND GREENFIELD. THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. LOCALIZED GUSTY WINDS TO 55 MPH ARE POSSIBLE IN THE VICINITY OF FUNNEL CLOUDS. LOCALIZED DAMGAGE TO LIGHTWEIGHT STRUCTURES SUCH AS OUT BUILDINGS...CARPORTS AND PATIO COVERS...AS WELL AS TREE BRANCHES AND STREET SIGNS...IS POSSIBLE. && LAT...LON 3329 10423 3307 10424 3310 10465 3328 10465 TIME...MOT...LOC 2017Z 271DEG 18KT 3319 10454 40
The Cannon AFB radar (KFDX), 114 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339713.